The FDA warned Monday that some Asians who carry a certain gene, could face an increased risk of suffering from a severe skin reaction known as Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN), after taking the epilepsy drugs Dilantin, Phenytek or Cerebyx.
Stevens-Johnson Syndrome, which is also known as SJS, is a debilitating and potentially fatal condition, where the skin burns from the inside out. It is associated with the development of a severe rash and blisters that can occur in the mouth, ears, eyes, nose or genitals.
In more severe cases, when the lesions cover more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis or TEN
Several different medications have been known to cause SJS and TEN, but new data suggests that Asian patients who have the HLA-B*1502 allele, could face a substantially increased risk when taking phenytoin (marketed as Dilantin, Phenytek and generics) or fosphenytoin sodium (marketed as Cerebyx and generics).
A blood test or genetic test can be used to identify the human leukocyte antigen (HLA) allele, HLA-B*1502.
It occurs almost exclusively in people of Asian ancestry, with approximately 10-15% of people from parts of China, Thailand, Malaysia, Indonesia, the Philippines and Taiwan, carrying the allele.
Recently, many doctors have been recommending phenytoin and fosphenytoin sodium as alternatives to carbamazepine, a different epilepsy drug. In December 2007 new warnings were added to carbamaxepine about an increased risk of Stevens-Johnson syndrome among Asians that carry the same gene.
In a statement posted by the FDA on November 24, 2008, the regulatory agency indicated that “[b]ecause this new data suggests a possible association between HLA-B*1502 and phenytoin or fosphenytoin-induced SJS/TEN, and because of the known association between phenytoin and SJS/TEN, healthcare providers should consider avoiding phenytoin and fosphenytoin as alternatives for carbamazepine in patients who test positive for HLA-B*1502.”
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are very serious conditions, which can be fatal in about 5% to 15% of the worst cases. It often requires treatment in a hospital burn unit or ICU, and can lead to blindness, organ damage and substantial scarring.